Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 24, NWS Grand Forks, ND

August 26, 200817 counties in North Dakota; 14 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Aug 26, 2008, 4:12 AM CDT for 17 counties in North Dakota; 14 counties in Minnesota. It took effect at Aug 26, 2008, 8:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2008, 4:12 AM CDT (09:12 UTC)
In effect from
Aug 26, 2008, 8:00 AM CDT
Expired
Aug 26, 2008, 8:00 PM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND
All 31 counties

Becker County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 13 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 260912
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT TUE AUG 26 2008

...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM THIS EVENING...

.A STRONG PRESSURE GRADIENT AND UPPER LEVEL WINDS WILL COMBINE TO
CAUSE GUSTY SOUTHEASTERLY WINDS ACROSS EASTERN NORTH DAKOTA AND
PORTIONS OF NORTHWESTERN MINNESOTA TODAY. 

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-270100-
/O.NEW.KFGF.WI.Y.0024.080826T1300Z-080827T0100Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...
MAHNOMEN...LAKE ITASCA...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
412 AM CDT TUE AUG 26 2008

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

STRONG SOUTHEASTERLY WINDS ARE EXPECTED ACROSS ALL OF EASTERN
NORTH DAKOTA AND MOST OF NORTHWESTERN MINNESOTA. THE EXCEPTION
WILL BE THE FORESTED AREAS OF NORTH CENTRAL MINNESOTA WHERE
SLIGHTLY LOWER WIND SPEEDS ARE ANTICIPATED. VEHICLES ON EAST TO
WEST ORIENTED ROADWAYS SHOULD EXPECT GUSTY WINDS WHICH WILL CAUSE
DIFFICULT DRIVING CONDITIONS.  

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

BRAMER
2 follow-up statements
000 
WWUS73 KFGF 262050
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
350 PM CDT TUE AUG 26 2008

...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM THIS EVENING...

.A STRONG PRESSURE GRADIENT AND UPPER LEVEL WINDS WILL COMBINE TO
CAUSE GUSTY SOUTHEASTERLY WINDS ACROSS EASTERN NORTH DAKOTA AND
PORTIONS OF NORTHWESTERN MINNESOTA THROUGH EARLY EVENING.

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-270100-
/O.CON.KFGF.WI.Y.0024.000000T0000Z-080827T0100Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...
MAHNOMEN...LAKE ITASCA...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
350 PM CDT TUE AUG 26 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

STRONG SOUTH TO SOUTHEAST WINDS OF 25 TO 35 MPH WILL CONTINUE OVER
EASTERN NORTH DAKOTA AND MOST OF NORTHWESTERN MINNESOTA THROUGH
EARLY EVENING. A FEW WIND GUSTS OVER 40 MPH ARE ALSO POSSIBLE IN
THE RED RIVER VALLEY.  

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

DTR
000 
WWUS73 KFGF 270053
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
753 PM CDT TUE AUG 26 2008

...WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 PM CDT...

SURFACE WINDS HAVE DIMINISHED OVER THE LAST TWO HOURS AND ARE NO
LONGER MEETING ADVISORY CRITERIA. HOWEVER...GUSTY WINDS OF UP TO
30 MPH ARE STILL POSSIBLE THROUGH LATE EVENING.

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-270200-
/O.EXP.KFGF.WI.Y.0024.000000T0000Z-080827T0100Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...
MAHNOMEN...LAKE ITASCA...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
753 PM CDT TUE AUG 26 2008

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

SURFACE WINDS HAVE DIMINISHED OVER THE LAST TWO HOURS AND ARE NO
LONGER MEETING ADVISORY CRITERIA. HOWEVER...GUSTY WINDS OF UP TO
30 MPH ARE STILL POSSIBLE THROUGH LATE EVENING..

$$
SPEICHER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Aug 26, 3:59 AM CDT, 13 minutes earlier.

Area forecast discussion, Aug 26, 3:59 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
359 AM CDT TUE AUG 26 2008

.DISCUSSION...FORECAST CONCERNS ARE WINDS TODAY AND THUNDERSTORM
CHANCES TONIGHT. RETURN FLOW TODAY SHOULD INCREASE SHORTLY AFTER
SUNRISE AS 850 MB WINDS WILL INCREASE TO 35 KNOTS. THE SURFACE
PRESSURE GRADIENT WILL ALSO TIGHTEN DURING THE DAY. GFS FORECAST
SOUNDINGS SHOW THAT AN ADIABATIC PROFILE WILL EXIST DURING THE
DAYLIGHT HOURS UP TO AROUND 850 MB. THUS...EXPECT SURFACE WINDS
FOR ALL AREAS...EXPECT THE FAR EASTERN FOREST...SHOULD BE AT LEAST
25 KNOTS WITH GUSTS TO 35 KNOTS UNTIL SUNSET. THUS...A WIND
ADVISORY IS IN EFFECT UNTIL 01Z THIS EVENING.

THE ATTENTION THEN TURNS TO THUNDERSTORM ACTIVITY THAT WILL
APPROACH THE DEVILS LAKE BASIN AROUND 00Z WEDNESDAY. THE STRONGEST
INSTABILITY SHOULD BE AVAILABLE FOR A RELATIVELY NARROW WINDOW
DURING THE EVENING HOURS. GFS FORECAST SOUNDINGS SHOW 0-6 KM SHEAR
TO BE A LITTLE STRONGER THAN YESTERDAY WITH VALUES OF 35 TO 40
KNOTS. INSTABILITY INDICES INDICATE THE POSSIBILITY OF MARGINAL
SEVERE EVENTS IN THE 00Z TO 06Z TIME WINDOW. STRONG WINDS AND
MARGINALLY SEVERE HAIL APPEAR TO BE MOST LIKELY. THE STRONG UPPER
LEVEL WAVE SHOULD BE QUITE PROGRESSIVE AND WILL MOVE THE
THUNDERSTORM ACTIVITY JUST AHEAD OF THE SURFACE FRONT TO THE
EASTERN FA BY 12Z WEDNESDAY. A NARROW RIBBON OF HIGH PRECIPITABLE
WATER WILL BE JUST AHEAD OF THE FRONT.

A DRY PERIOD SHOULD BE IN STORE FOR WEDNESDAY. A SECOND WEAKER
UPPER LEVEL WAVE WILL MOVE ACROSS THE NORTHERN PLAINS ON THURSDAY.
THUS...HAVE MAINTAINED A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
FA ON THURSDAY IN COORDINATION WITH NEIGHBORING OFFICES. HIGH
TEMPERATURES SHOULD THEN REBOUND FOR THE UPCOMING HOLIDAY WEEKEND.

&&

.AVIATION...SOUTHEASTERLY WINDS SHOULD INCREASE TO AROUND 30 KNOTS
BY MID MORNING FOR ALL TAF SITES...EXCEPT KBJI. STRONG WINDS WITH
GUSTS TO 35 KNOTS SHOULD PERSIST THROUGH 01Z. SLIGHTLY LOWER WIND
SPEEDS ARE EXPECTED IN THE FORESTED AREAS OF THE EXTREME EASTERN
FA. THUNDERSTORM CHANCES WILL BEGIN IN THE KDVL AREA AFTER 00Z.
SCATTERED THUNDERSTORMS WILL THEN PROGRESS EASTWARD TO POTENTIALLY
INFLUENCE THE OTHER TAF SITES BETWEEN 02Z AND 12Z.

&&

.FIRE WEATHER...NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
IN THE EASTERN CWFA THIS AFTERNOON. LARGE AREA OF MID 40S DEW
POINTS IN WISCONSIN AND EASTERN MN WILL BE ADVECTED TO THE WEST
AFFECTING OUR EASTERN BORDER COUNTIES. THIS SCENARIO IS SIMILAR TO
YESTERDAY WHEN MINIMUM RH VALUES WERE 30 TO 35 PERCENT WITH DEW
POINTS IN THE MIDDLE 40S. HAVE FOLLOWED THE NAM/SREF BLEND DEW
POINTS FOR THE FIRE WEATHER FORECAST. THUS...WILL NOT ISSUE A RFW
ATTM BUT WILL MENTION NEAR CRITICAL FIRE WEATHER CONDITIONS IN THE
NARRATIVE...ESPECIALLY FOR AREAS EAST OF THE RED RIVER VALLEY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR MNZ001>005-007-008-013>016-022-023-027>031-040.

&&

BRAMER/EWENS
Hazardous weather outlook, Aug 25, 6:15 AM CDT, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT MON AUG 25 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
615 AM CDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDY CONDITIONS ARE EXPECTED ACROSS ALL OF EASTERN NORTH DAKOTA
AND MUCH OF NORTHWESTERN MINNESOTA ON TUESDAY. SOUTHERLY WINDS
SHOULD GUST BETWEEN 30 TO 40 MPH. IN ADDITION...SCATTERED
THUNDERSTORMS WILL OCCUR AHEAD OF AN APPROACHING COLD FRONT
TUESDAY EVENING INTO WEDNESDAY MORNING ACROSS THE FORECAST AREA.
AT THE PRESENT TIME...MOST OF THE THUNDERSTORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

ON THURSDAY...THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS
DURING THE DAYLIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BRAMER

Nearby

Wind Advisories in North Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.